LUPUS UK
21,902 members17,340 posts

Weird Allergic Reactions

I was wondering if anyone has suffered from any odd allergic reactions that they think might be linked to their Lupus. A few nights ago I took an aspirin (which I'm usually absolutely fine with) and my face, tongue and lips started to swell up but shortly calmed down. The following day the exact same thing happened when I tried again. Then the following day after that I took sumatriptan for a headache and had a crazy reaction where everything started to swell, I had hives on my face and my throat started to close up. I was rushed to A&E and after some medication everything calmed down. Now on a high dose of steroids for the next few days to see what happens. It all seems so odd!! I'd appreciate any input or ideas. X

9 Replies
oldestnewest

Hi and yes, I think many of us suffer from being over sensitive to drugs and other things. I’ve always assumed that it’s down to my over enthusiastic immune system that just goes into overdrive at the merest provocation. My reactions differ from yours but make me ill nevertheless. I tried to discuss it with my rheumy last month but he was so not interested.

I hope things settle down quickly for you XX

3 likes
Reply

I developed allergy to aspirin, then, ibuprofen, then all NSAIDS about 15 years before my lupus diagnosis which makes treatment of joint pain difficult. I can only take Tylenol for pain. I won't take any opioids unless I was in severe pain. I take daily prednisone along with hydroxy which I may not have to take if I could take NSAIDS. As Clareb states I don't think it's uncommon for people with Lupus to have other allergies. With your severe symptoms as with mine we should never take drugs in the NSAIDS family again. Hugs,. Nan

4 likes
Reply

I am an SLE patient and this form of Lupus has given me so many allergies, mainly antibiotics, Penicillin in particular. I used to be ok with Asprin which I take for 'sticky blood', however every time I take it now I get really bad nosebleeds. Seems Lupus does mean we become allergic to so many drugs and tbere is no explanation.. We just have to accept it. Makes me so cross, and I am really scared if I catch an infection xxx.

1 like
Reply

It's so funny that you mentioned that as I had a couple of nose bleeds last week and now I'm wondering if it was the aspirin. I know they make your capillaries thinner/weaker so I wonder if they make you more susceptible to bleeding!

Reply

Oh no this worries me so much because I take inbuprofen everyday and I'm not sure how I'd cope without it! I'm the same as you that I stay away from opioids! Been on high dose prednisolone since so hopefully that will have just calmed everything down. Xx

Reply

It's probably nothing but if the nosebleeds continue you should discuss with your doctor. Try not to worry too much because as you know stress is not good for us Lupies. I'm going to try mostly plant based diet to try and decrease the inflammation in my body. I'll let you know how it goes. It's just trial and error with all of this stuff. Best of luck to you. xo

2 likes
Reply

Nosebleeds from ASA are usually not an allergy. It may mean your blood is too thin. I would contact your doctor. They may want to do testing for clotting factors. Warmest regards, Nan

1 like
Reply

Hi I've recently been getting a similar weird allergic reaction to not sure what exactly but could be sweating after exertion eg exercise. My lips swell and go tingly and sometimes lasts the whole day. But it's happened without me exercising aswell. Also i got really bad hives 2 weeks ago and i had to try 4 different antihistamines. On steroids aswell for a short course. Just stopped itching yesterday after being in agony. Worried about it coming back though!

Reply

How odd!! I do know exercise can definitely annoy Lupus. Maybe track the foods you've been eating/meds you've been taking? Hope the itching stays away, the steroids have worked wonders for me! X

Reply

You may also like...